Alert archive / Kansas / Fire Weather Watches in 2012

Fire Weather Watch 2, NWS Dodge City, KS

March 2, 201217 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Mar 2, 2012, 1:49 PM CST for 17 counties in Kansas. It took effect at Mar 3, 2012, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 2, 2012, 1:49 PM CST (19:49 UTC)
In effect from
Mar 3, 2012, 12:00 PM CST
Expired
Mar 3, 2012, 2:10 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS83 KDDC 021949
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CST FRI MAR 2 2012

...CRITICAL FIRE WEATHER CONDITIONS ANTICIPATED ACROSS MOST OF
SOUTHWEST KANSAS SATURDAY AFTERNOON...

.STRONG NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 40
MPH...WILL COMBINE WITH HUMIDITY LEVELS AROUND 15 PERCENT TO
CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH SATURDAY
AFTERNOON.

KSZ043>045-061>064-074>078-084>088-031000-
/O.NEW.KDDC.FW.A.0002.120303T1800Z-120304T0000Z/
SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-
HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
149 PM CST FRI MAR 2 2012 /1249 PM MST FRI MAR 2 2012/

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR GUSTY WINDS
AND LOW HUMIDITY LEVELS FOR MOST OF SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW HUMIDITY LEVELS...WHICH IS IN
EFFECT SATURDAY AFTERNOON.

* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 045 NESS...FIRE WEATHER ZONE 
  061 HAMILTON...FIRE WEATHER ZONE 062 KEARNY...FIRE WEATHER 
  ZONE 063 FINNEY...FIRE WEATHER ZONE 064 HODGEMAN...FIRE 
  WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE 
  WEATHER ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE 
  WEATHER ZONE 078 FORD...FIRE WEATHER ZONE 084 MORTON...FIRE 
  WEATHER ZONE 085 STEVENS...FIRE WEATHER ZONE 086 SEWARD...FIRE 
  WEATHER ZONE 087 MEADE AND FIRE WEATHER ZONE 088 CLARK.

* WINDS...NORTHWEST 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL BE MET DURING THE
  AFTERNOON HOURS ON SATURDAY AS WINDS INCREASE ABOVE 25 MPH AND
  HUMIDITY LEVELS FALL RAPIDLY.

* RELATIVE HUMIDITY...FALLING TO AROUND 15 PERCENT DURING THE MID
  TO LATE AFTERNOON HOURS ON SATURDAY.

* TEMPERATURES...HIGH TEMPERATURES IN THE LOWER TO MID 50S ARE EXPECTED.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY
  WINDS WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH.
  VEGETATION IS FULLY CURED AND WILL BURN EASILY. OUTDOOR BURNING
  SHOULD BE POSTPONED UNTIL CONDITIONS IMPROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

AWJ
1 follow-up statement
107 
WWUS83 KDDC 030810
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CST SAT MAR 3 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
COMBINE WITH RELATIVE HUMIDITY LEVELS AROUND 15 PERCENT TO CREATE
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH THIS AFTERNOON.

KSZ043>045-061>064-074>078-084>088-040000-
/O.UPG.KDDC.FW.A.0002.120303T1800Z-120304T0000Z/
/O.NEW.KDDC.FW.W.0008.120303T1800Z-120304T0000Z/
SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-
HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
210 AM CST SAT MAR 3 2012 /110 AM MST SAT MAR 3 2012/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE 
HUMIDITY LEVELS FOR WEST CENTRAL AND SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY LEVELS...WHICH IS IN
EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 045 NESS...FIRE WEATHER ZONE 
  061 HAMILTON...FIRE WEATHER ZONE 062 KEARNY...FIRE WEATHER 
  ZONE 063 FINNEY...FIRE WEATHER ZONE 064 HODGEMAN...FIRE 
  WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE 
  WEATHER ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE 
  WEATHER ZONE 078 FORD...FIRE WEATHER ZONE 084 MORTON...FIRE 
  WEATHER ZONE 085 STEVENS...FIRE WEATHER ZONE 086 SEWARD...FIRE 
  WEATHER ZONE 087 MEADE AND FIRE WEATHER ZONE 088 CLARK.

* WINDS...WINDS WILL BE NORTHWESTERLY AT 25 TO 35 MPH WITH GUSTS UP
  TO 45 MPH.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DURING
  THE AFTERNOON HOURS TODAY AS WINDS INCREASE ABOVE 25 MPH AND
  RELATIVE HUMIDITY LEVELS FALL RAPIDLY.

* RELATIVE HUMIDITY...RELATIVE HUMIDITY LEVELS ARE EXPECTED TO
  FALL AS LOW AS 15 PERCENT.

* TEMPERATURES...MAXIMUM TEMPERATURES WILL PEAK IN THE LOW TO MID 
  50S.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY 
  WINDS WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH. 
  VEGETATION IS FULLY CURED AND WILL BURN EASILY. OUTDOOR 
  BURNING SHOULD BE POSTPONED UNTIL CONDITIONS IMPROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SUGDEN

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 2, 11:42 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 2, 11:42 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 AM CST FRI MAR 2 2012

...GENERAL UPDATE AND NEW AVIATION INCLUDED FOR 18Z TAFS...

.UPDATE...
ISSUED AT 1142 AM CST FRI MAR 2 2012

QUICK REVIEW OF REGIONAL SURFACE OBS CONTINUES TO SHOW A COLD
FRONT SURGING SOUTHEAST OVER THE SOUTHERN PLAINS/OZARKS REGION WHILE
SURFACE HIGH PRESSURE IS RIDGING INTO THE CENTRAL HIGH PLAINS.
STRONGEST 3 HOUR PRESSURE RISES ARE NOW WELL EAST OF THE CENTRAL
HIGH PLAINS ALTHOUGH A MODEST PRESSURE GRADIENT REMAINS. WITH
DECENT THERMAL MIXING EXISTING INTO THE AFTERNOON HOURS,
ANTICIPATE NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP
TO 30 MPH TO REMAIN POSSIBLE UNTIL SUNSET THIS EVENING. OTHERWISE,
SOME CIRRUS STREAMING INTO FAR WESTERN KANSAS WILL BE THE LIMIT OF
CLOUD COVER EXPECTED THROUGH THIS AFTERNOON. TEMPERATURES ARE
RISING STEADILY WITH HIGHS IN THE MID 40S EXPECTED UNDER THE
THICKER CLOUD COVER NEAR THE COLORADO BORDER WHILE MORE CLOUD FREE
AREAS SEE HIGHS IN THE LOWER TO MID 50S.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 345 AM CST FRI MAR 2 2012

TODAY:

KDDC WSR-88D IS INDICATING RETURNED POWER FROM LIGHT SNOW SHOWERS EARLY
THIS MORNING. THIS IS AN IMMEDIATE NEAR TERM CONCERN. ONCE THESE SHOWERS
DISSIPATE, A QUIET WEATHER DAY IS EXPECTED ACROSS SOUTHWEST KANSAS.
THIS ACTIVITY IS ASSOCIATED WITH A 400 HPA PV ANOMALY ROTATING ACROSS
THE STATE AT THE BASE OF AN UPPER LEVEL SHORTWAVE TROUGH EJECTING ACROSS
THE NORTHERN PLAINS. TWO AREAS OF ENHANCED PETERSON FRONTOGENESIS IN
THE 850-650 HPA LAYER WILL WEAKEN/MOVE OUT OF THE AREA BY MID MORNING.
AS A RESULT, HAVE TAPER POPS TO THE SOUTHWEST THROUGH MORNING. HIGH
PRESSURE WILL BUILD ACROSS KANSAS. WE WILL SEE A SLIGHT DOWNSLOPE NNW
WIND WITH MIXING UP TO 700 HPA. EXPECTING MAXIMUM TEMPERATURES IN THE
UPPER 40S DEG F ACROSS WEST CENTRAL KANSAS AND LOW 50S DEG F ACROSS
SOUTH CENTRAL KANSAS. IN ADDITION, THE MID LEVELS AT 500 HPA WILL COOL
AS A COLD POOL (~-33 DEG C MOVES OVERHEAD) SO WE COULD SEE SOME CUMULUS
BUILDUPS TODAY.

TONIGHT:

TRANQUIL WEATHER IS EXPECTED THIS EVENING AS HIGH PRESSURE PREVAILS
ACROSS THE PLAINS. SKIES WILL CLEAR THROUGH EVENING AND A LIGHT NORTHWESTERLY
WIND IS EXPECTED THROUGH THE OVERNIGHT. NOT EXPECTING ANY PRECIPITATION
THIS EVENING IN ASSOCIATION WITH SUBSIDENCE BEHIND AN UPPER LEVEL TROUGH
AND HIGH PRESSURE AT THE SFC. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE
20S DEG F.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 AM CST FRI MAR 2 2012

SATURDAY THROUGH SUNDAY NIGHT:
ONLY SUBTLE CHANGES WERE REQUIRED TO THE GRIDS AS THIS WILL BE A RELATIVELY
QUIET SENSIBLE WEATHER PERIOD. THE MAIN CHALLENGE WILL BE DEWPOINT/RH
FORECAST SATURDAY AS NORTHWESTERLY DOWNSLOPE CONDITIONS WILL ALLOW THE
LOWER TROPOSPHERE TO BECOME VERY DRY (DEWPOINT TEMPERATURES LIKELY IN
THE SINGLE DIGITS FAHRENHEIT). AS TEMPERATURES SATURDAY TOP OUT IN THE
48 TO 51 DEGREE RANGE IN THE WEST...AFTERNOON RH WILL FALL TO AT LEAST
THE UPPER TEENS IF NOT LOWER. WILL HAVE TO BE MINDFUL OF CRITICAL FIRE
WEATHER CONDITIONS DEVELOPING AS AFTERNOON MIXING WILL ALLOW NORTHWEST
WINDS TO PROBABLY REACH THE WIND CRITERIA (SUSTAINED/FREQUENT GUSTS
25 MPH). ON SUNDAY...NORTHWESTERLY DOWNSLOPE FLOW WILL CONTINUE...BUT
THE LOWER TROPOSPHERE WILL CONTINUE TO WARM WITH HIGHS WELL INTO THE
LOWER TO MID 60S FOR MOST AREAS OF THE DDC FORECAST AREA. THE MODELS
SHOW A MODEST IMPROVEMENT IN DEWPOINT TEMPERATURES, BUT THE WARMER
TEMPERATURES WILL COUNTER THIS AND ANOTHER DAY OF N EAR CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE.

MONDAY THROUGH THURSDAY:
THE BIG FORECAST CHALLENGE WILL BE MID-WEEK AS THE GLOBAL MODELS SUGGEST
AN ANTICYCLONIC WAVE-BREAKING LOW DEVELOPING OVER THE INTERMOUNTAIN
WEST MOVING INTO THE SOUTHERN ROCKIES BY WEDNESDAY NIGHT/THURSDAY.
AHEAD OF THIS PATTERN CHANGE...VERY WARM AND QUIET SENSIBLE WEATHER
IS EXPECTED MONDAY AND TUESDAY. A TROUGH WITHIN THE ACTIVE NORTHERN
STREAM JET IS EXPECTED TO TRAVEL EAST ACROSS THE NORTH CENTRAL CONUS
WHICH WILL BRING A FAIRLY STRONG COLD FRONT SOUTH WEDNESDAY. WEDNESDAY
FORECAST IS VERY CHALLENGING ESPECIALLY REGARDING DAYTIME TEMPERATURES.
THE STRONG COLD FRONT WILL LIKELY MOVE SOUTH THROUGH SOUTHWEST KANSAS
DURING THE DAY RESULTING IN FALLING AFTERNOON TEMPERATURES IN THE NORTH.
MOISTURE RETURN AHEAD OF THE FRONT WEDNESDAY IS SHOWN IN THE GFS AND
ECMWF MODELS WITH THE PROBABILITY OF PRECIPITATION INCREASING BY LATE
IN THE DAY WEDNESDAY ALONG THIS FRONT. PRECIPITATION CHANCES THEN INCREASE
WEDNESDAY NIGHT AS THE UPPER LOW OVER ARIZONA BEGINS TO MOVE EAST INTO
NEW MEXICO. AT THIS TIME...THE WX GRIDS WILL REFLECT SHOWERS AND ISOLATED
THUNDER IN THE SOUTH CENTRAL KANSAS COUNTIES WITH RAIN IN THE CENTRAL
KANSAS COUNTIES NORTH OF THE FRONT. THIS IS THINKING RIGHT NOW...HOWEVER
THIS FORECAST IS SUBJECT TO CHANGE (AND IT MOST LIKELY WILL) AS WE GET
CLOSER TO THIS POTENTIAL PRECIPITATION EVENT TOWARD MID-NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1142 AM CST FRI MAR 2 2012

RELATIVELY BENIGN AVIATION WEATHER SETUP FOR WESTERN AND CENTRAL
KANSAS TODAY THROUGH TONIGHT AS SURFACE HIGH PRESSURE RIDGES INTO
THE CENTRAL HIGH PLAINS. THIS WILL ALLOW GUSTY NORTH TO NORTHWEST
WINDS THIS AFTERNOON TO GRADUALLY EASE TO AROUND 5 TO 10 MPH BY
EARLY EVENING. FURTHER, OTHER THAN SOME HIGH LEVEL CLOUDINESS AT
OR ABOVE 20 KFT...VFR CEILINGS AND VISIBILITY WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  23  51  30 /  10   0  10   0
GCK  49  22  50  29 /   0   0  10   0
EHA  46  22  50  29 /   0   0  10   0
LBL  50  21  51  29 /   0   0  10   0
HYS  50  24  50  30 /   0   0  10   0
P28  54  28  53  32 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJOHNSON
SHORT TERM...SUGDEN
LONG TERM....UMSCHEID
AVIATION...AJOHNSON
Hazardous weather outlook, Mar 2, 2:55 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CST FRI MAR 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-030900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
255 AM CST FRI MAR 2 2012 /155 AM MST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SATURDAY AFTERNOON
IN ASSOCIATION WITH BREEZY WINDS AND LOW RELATIVE HUMIDITIES. OUTDOOR
BURNING IS DISCOURAGED SATURDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING ACROSS SOUTH CENTRAL
KANSAS. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

Nearby

Fire Weather Watches in Kansas, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.